Alert archive / Nevada / Red Flag Warnings in 2019

Red Flag Warning 1, NWS Reno, NV

June 25, 2019Washoe County, Nevada; Lassen County, California

NWS Reno, NV issued this red flag warning at Jun 25, 2019, 9:06 AM PDT for Washoe County, Nevada; Lassen County, California. It took effect at Jun 26, 2019, 11:00 AM PDT. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2019, 9:06 AM PDT (16:06 UTC)
In effect from
Jun 26, 2019, 11:00 AM PDT
Expired
Jun 27, 2019, 9:08 PM PDT
In force
34 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 116 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 4.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3330 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWUS85 KREV 251606
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
906 AM PDT Tue Jun 25 2019

CAZ278-NVZ450-453-458-262300-
/O.UPG.KREV.FW.A.0001.190626T1800Z-190627T0600Z/
/O.NEW.KREV.FW.W.0001.190626T1800Z-190628T0600Z/
Eastern Lassen County-Western Nevada Sierra Front-
West Central Nevada Basin and Range-Northern Washoe County-
906 AM PDT Tue Jun 25 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 11 PM PDT
THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF WESTERN
NEVADA AND EASTERN LASSEN COUNTY CALIFORNIA...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
11 AM Wednesday to 11 PM PDT Thursday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Zone 278 Eastern Lassen County, Fire Zone
  450 Western Nevada Sierra Front, Fire Zone 453 West Central
  Nevada Basin and Range and Fire Zone 458 Northern Washoe County
  below 6000 feet.

* Winds...Southwest 15 to 25 mph with gusts around 40 to 45 mph 
  Wednesday afternoon. Gusts 30 to 40 mph Thursday afternoon. 
  Winds will be breezy this afternoon with near critical 
  conditions for some areas. Winds will diminish overnight except 
  on ridges and mid-slopes.

* Humidity...8 to 15 percent.

* Duration...4 to 8 hours each day. Some localized critical 
  conditions will begin this afternoon and evening.

* Impacts...The combination of gusty winds and low humidity can
  cause fire to rapidly grow in size and intensity, mainly in 
  locations with dry fine fuels, grasses, and shrubs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ459-262300-
/O.NEW.KREV.FW.W.0001.190626T1800Z-190628T0600Z/
Mineral and Southern Lyon Counties-
906 AM PDT Tue Jun 25 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 11 PM PDT
THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR MINERAL AND SOUTHERN
LYON COUNTIES...

The National Weather Service in Reno has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from
11 AM Wednesday to 11 PM PDT Thursday.

* Affected Area...Fire Zone 459 Mineral and Southern Lyon Counties
  below 6000 feet.

* Winds...West to southwest 15 to 25 mph with gusts 30 to 40 mph
  each afternoon Wednesday and Thursday. Winds will diminish 
  overnight except on ridges and some mid-slopes.

* Humidity...6 to 14 percent.

* Duration...3 to 7 hours each afternoon.

* Impacts...The combination of gusty winds and low humidity can
  cause fire to rapidly grow in size and intensity, mainly in 
  locations with dry fine fuels, grasses, and shrubs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
3 follow-up statements
860 
WWUS85 KREV 262140
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
240 PM PDT Wed Jun 26 2019

CAZ278-NVZ450-453-458-459-271400-
/O.CON.KREV.FW.W.0001.000000T0000Z-190628T0600Z/
Eastern Lassen County-Western Nevada Sierra Front-
West Central Nevada Basin and Range-Northern Washoe County-
Mineral and Southern Lyon Counties-
240 PM PDT Wed Jun 26 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THURSDAY
FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF WESTERN NEVADA
AND EASTERN LASSEN COUNTY CALIFORNIA...

* Changes...None.

* Affected Area...Fire Zone 278 Eastern Lassen County, Fire Zone 
  450 Western Nevada Sierra Front, Fire Zone 453 West Central 
  Nevada Basin and Range, Fire Zone 458 Northern Washoe County 
  and Fire Zone 459 Mineral and Southern Lyon Counties BELOW 
  6000 FEET.

* Winds...Southwest 15 to 25 mph with gusts around 40 to 45 mph
  this afternoon. Gusts 25 to 40 mph Thursday afternoon. Winds
  will weaken tonight (though not end), except on ridges and mid-
  slopes where winds will remain strong.

* Humidity...8 to 15 percent.

* Duration...4 to 8 hours each day. 

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity, mainly in 
  locations with dry fine fuels, grasses, and shrubs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
729 
WWUS85 KREV 271300
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
600 AM PDT Thu Jun 27 2019

CAZ278-NVZ450-453-458-459-280600-
/O.CON.KREV.FW.W.0001.000000T0000Z-190628T0600Z/
Eastern Lassen County-Western Nevada Sierra Front-
West Central Nevada Basin and Range-Northern Washoe County-
Mineral and Southern Lyon Counties-
600 AM PDT Thu Jun 27 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF WESTERN
NEVADA AND EASTERN LASSEN COUNTY CALIFORNIA...

* Changes...None.

* Affected Area...Fire Zone 278 Eastern Lassen County, Fire Zone 
  450 Western Nevada Sierra Front, Fire Zone 453 West Central 
  Nevada Basin and Range, Fire Zone 458 Northern Washoe County 
  and Fire Zone 459 Mineral and Southern Lyon Counties BELOW 
  6000 FEET.

* Winds...West to southwest 15 to 25 mph with gusts to 35 mph.

* Humidity...8 to 15 percent.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can
  cause fire to rapidly grow in size and intensity, mainly in
  locations with dry fine fuels and grasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
957 
WWUS85 KREV 280408
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
908 PM PDT Thu Jun 27 2019

CAZ278-NVZ450-453-458-459-280515-
/O.CAN.KREV.FW.W.0001.000000T0000Z-190628T0600Z/
Eastern Lassen County-Western Nevada Sierra Front-
West Central Nevada Basin and Range-Northern Washoe County-
Mineral and Southern Lyon Counties-
908 PM PDT Thu Jun 27 2019

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR PORTIONS OF WESTERN NEVADA AND EASTERN LASSEN COUNTY
CALIFORNIA...

The National Weather Service in Reno has cancelled the Red Flag
Warning.

Winds were decreasing across valley locations this evening with
humidity levels also beginning to slowly rise. These gradual
downward trends are expected to continue this evening and
overnight. West to northwest winds 10 to 15 mph with local gusts
around 25 mph this evening will become light and downslope for
most areas overnight.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jun 25, 3:00 AM PDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jun 25, 3:00 AM PDT, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Reno NV
300 AM PDT Tue Jun 25 2019

.SYNOPSIS...

Increasing winds and seasonable temperatures continue today ahead of
an incoming low pressure system. This low will bring strong and
gusty winds through Thursday with the peak winds targeting Wednesday
afternoon. No rain is anticipated with this low, but cooler and
below-average temperatures are expected by mid-week into the start
of the weekend. Warmer temperatures return by the end of the weekend
into early next week.

&&

.SHORT TERM...

A healthy upper low off the Pacific Northwest coast will yield
multiple days of enhanced winds today through Thursday with the
strongest winds targeting Wednesday afternoon.

Gusts will mainly reside in the 30-35 mph range today and
Thursday with peak gusts of 40-45 mph expected on Wednesday
afternoon. The strongest gusts Wednesday will concentrate along
the Highway 395 corridor roughly south of Susanville into the
Carson Valley. A stable profile near ridge level and
unidirectional shear may add some downslope component in this
region which may lead to localized higher gusts in typical wind
prone locations. Winds will not be as strong farther south in Mono
County with gusts generally looking to be in the 25-35 mph range
for the Highway 395 corridor from about Lee Vining south to the
Inyo County border.

Fire weather remains a considerable concern for areas with dried
out/cured grasses. As such, a Fire Weather Watch remains in
effect for Wednesday (See Fire Weather section). Impacts for
aviation (turbulence & periodic pockets of low-level shear),
cross-winds for high profile vehicles along with areas of blowing
dust, and hazardous boating conditions on the lakes can be expected.

This will be a dry system with no rain expected. Highs will remain
near average this afternoon before cooling about 10 degrees
Wednesday with highs in the mid 70s to mid 80s across western and
west-central Nevada and upper 60s to lower 70s for Sierra valleys.
An additional 5 degrees of cooling will occur by Thursday with
low temperatures sinking to near the freezing mark by Thursday
night for colder Sierra valleys. Fuentes

.LONG TERM...Friday through Monday...

Low pressure remains over the West Coast on Friday, although the
main shortwave and associated jet will push off into the northern
Rockies by the weekend. General longwave troughing will remain just
off the West Coast through the weekend and into next week, keeping
dry and stable southwest flow over the Sierra and western Nevada.

Ridging does begin to pump up over the Great Basin next week,
raising temperatures back up to above normal. Temperatures will get
back up into the 90s for western Nevada by the middle of next week.
No thunderstorm chances are expected through Monday due to the dry
southwest flow aloft. -Hoon

&&

.AVIATION...

VFR conditions to continue through the week across the Sierra and
western NV. Gusty winds will ramp up today through Thursday with
gusts peaking up to 35 kts today and Wednesday. Mountain wave
turbulence will be likely over the Sierra. Some localized areas of
low-level wind shear may be possible during the overnight periods as
well. -Hoon

&&

.FIRE WEATHER...

High confidence remains in a multi-day dry and gusty wind event
across the region. Gusty winds are expected today with gusts up to
40 mph in many areas, but especially along the Sierra Front. There
is a mix of cured and non-cured fuels across northeastern California
and western Nevada, with primarily the lower elevation grasses
capable of carrying fire. The peak of the wind event looks like
Wednesday afternoon. Considering the duration of the event and
magnitude of the winds, with gusts up to 35-45 mph, Fire Weather
Watch remains in effect for Wednesday afternoon. Duration of the
strongest winds looks to be at least several hours each day (Today
through Thursday), with some wind prone areas seeing 10 hours of
winds or more.

By the end of this dry, windy week many fuels will likely dry out
even more, which could prompt more locations being ready for
critical fire weather conditions. Thankfully the winds will be on
the decrease by Friday. -Edan/Hoon

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Wednesday morning through Wednesday
     evening below 6000 feet in NVZ450-453-458.

     Lake Wind Advisory from noon today to 11 PM PDT Thursday NVZ002.

     Lake Wind Advisory from 2 PM this afternoon to 11 PM PDT
     Thursday NVZ001.

     Lake Wind Advisory from noon today to 11 PM PDT Thursday for
     Washoe Lake in NVZ003.

     Lake Wind Advisory from 2 PM this afternoon to 11 PM PDT
     Thursday NVZ004.

CA...Lake Wind Advisory from noon today to 11 PM PDT Thursday CAZ071.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening below 6000 feet in CAZ278.

     Lake Wind Advisory from 2 PM this afternoon to 11 PM PDT
     Thursday CAZ073.

     Lake Wind Advisory from noon today to 11 PM PDT Thursday CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Red Flag Warnings in Nevada, 2019Red Flag Warnings in California, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.